Skip to content
Includes Expert Content
Neverending Menstrual cycle
avatar
alnabos posted:
On August 31st of this year I started my menstrual cycle, and it hasn't really stopped since. At almost working on week two, I scheduled an appointed to talk with my doctor, as well as get a pap smear. I had to wait about two weeks for the appointment. During that time, my period was heavy for a day, then lighter for about three or four days. During the heavy parts, it was insane. Huge clots, to the point where I was going to the bathroom about every 30-45 minutes. Didn't have too horrible cramps or anything, some days better then others, but not much normally. Just feeling yucky.
Finally went to see the doctor and we discussed things. She believed that it was a hormone problem. To help give me quick relief, she gave me birth control pills for a month, and a refill to try it out at least twice if it kept happening. They also gave me various blood tests. High cholesterol, diabetes, tyroid, and one other, I'm not sure what it was. I want to say insulin, but isn't that a part of the diabetes? Anyway...Everything came up normal, for the most part. My triglycerides were high, but I am overweight. And I am working on loosing weight.

I started taking the birth control on the 24th of September. At first, it worked slightly. My period got lighter, and then for a few days stopped completely. But after that, it came back. It's lighter then before, but it's certainly not simple spotting. I feel like crap overall. Emotional, feel like I'm going to vomit after I eat anything, my appetite doesn't exist, getting a lot of acid reflex in the evening, and at least in the last week I started to have cramps. Sometimes pretty bad, but mostly just normal.

I don't know if I should continue of the next month of birth control if my period hasn't sort itself out by then. This whole month has been hell to me, the one before it not so much better. She wanted to give it six months before I came back, but she didn't really offer much in the way of what we'd do next. I'm scared this isn't going to ever end, and I'm scared I can't afford anything else they're going to make me do.
She did talk about putting me on progesterone for a week (or two? I don't remember), but she opted with the birth control because it was suppose to get rid of the period and offer me some quick relief. Perhaps I should go back and talk to her about that....any thoughts? Anyone ever go through this?
Btw, I'm 26...I am overweight, but as said before. Attempting to work on it. Been a bit hard for the last two months, but I'm at least active everyday. It's just been hard eating right when I feel no need to eat, and then feel like I'm going to vomit after the first bit of food.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear alnabos: From what you have shared it sounds like your dysfunctional, heavy bleeding was the result of chronic missed ovulations. This can be more common in women with low thyroid, poorly controlled diabetes, being overweight and/or PCOS. Hence the blood tests for thyroid, blood sugar, and insulin resistance--all normal in your case, fortunately.

As you may have read, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining ), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods. It is also why women who miss ovulations (no progesterone produced) are at a greater risk for too thick lining.

Your GYN discussed using either progesterone pills or birth control pills (BCPs) to treat your too thick lining. With the severity of your nausea (apparently not improved by taking at night with some food) and the mood swings, you should contact the GYN and let her know about your side effects. She may decide to change the type/formulation of your BCP, or change to natural or synthetic progesterone pills.

Congrats on increasing to daily exercise. Most of the studies on weight loss and return of ovulations have found a weight loss of 7-10% of current body weight can have the desired effect on menstrual function.

Yours,
Jane


Helpful Tips

Missed period...I have an iud(Paragaurd)
Hi just need some advice, my LMP was at the end of october and i havent had another period since. I also have the Paragaurd IUD. It really ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.